If you have diabetes, you probably know the warning signs of low blood sugar, or hypoglycemia. "It's been described best as a little like the feeling you get when you're sliding on ice in a car: panic, rapid heart rate, [and] sort of a sense of doom," says John Buse, MD, PhD, professor of medicine, chief of the division of endocrinology, and executive associate dean for clinical research at the University of North Carolina at Chapel Hill School of Medicine.
You also probably know that hypoglycemia can come on suddenly and must be treated right away by eating sugar or carbohydrates. Other signs of hypoglycemia include dizziness, shakiness, difficulty paying attention, hunger, headaches, clumsy or jerky movements, and sudden moodiness like crying, according to the American Diabetes Association (ADA).
Is it possible for someone with diabetes to eat sweets? The answer is "yes." Artificial sweeteners for diabetes patients is one strategy you can use. But which artificial sweeteners are OK? How should you use them?
But sometimes, people with low blood sugar don't get or even notice these warning symptoms. Instead, they develop a dangerous condition called hypoglycemic unawareness, which, in its worst form, can lead to unconsciousness, coma, or even death, though the latter is rare, Buse says. "Hypoglycemic unawareness is sort of a race," he says. "Will the patient figure out that they're hypoglycemic before they become incapacitated?"
Hypoglycemic unawareness occurs most often in insulin-treated people with type 1 diabetes but also happens in those with insulin-treated type 2 diabetes, says Buse. It's more common in pregnant women and in those who have had diabetes for a long time, according to the ADA.
In addition, "skipping or delaying a meal, increasing physical activity, or drinking alcohol can trigger an episode of low blood sugar," says Buse. "Even modest alcohol intake can bring it on."
Often, the very medicines used to treat diabetes can cause hypoglycemia and in turn lead to hypoglycemic unawareness. Under normal circumstances, as blood sugar plummets (less than 70 mg/dL of blood glucose is considered hypoglycemic), the body stops producing insulin and instead produces two other hormones: glucagon and epinephrine to help stabilize blood sugar. It's the epinephrine that causes the jittery "fight-or-flight" symptoms associated with hypoglycemia. But frequent episodes of low blood sugar dampen epinephrine, so warning signs are blunted or diminished.
Frequently, it's another person who is familiar with diabetes who spots hypoglycemia. They may notice that a spouse or coworker is confused and urge that individual to check his or her blood sugar. But the person with diabetes may shrug off the suggestion. "Often, some resistance to the idea that blood sugar is low is part of hypoglycemic unawareness," explains Buse.
Experienced spouses or co-workers know to press and offer a glass of orange juice or soda to a person who appears hypoglycemic, Buse says. Indeed, the recommended treatment is to eat 15 grams of sugar or carbohydrates, such as half a cup of a sugary drink like regular soda (not diet) or juice, a piece of hard candy, three glucose tablets, or glucose gels. Repeat until the blood sugar level returns to normal.
In the event a person is unconscious, do not put anything in his or her mouth. Call 911, and inject glucagon (a hormone that causes stored sugars to be released into the bloodstream) if it's available -- but only if you or a friend or family member are trained in its use, Buse says.
Get the latest Diabetes newsletter delivered to your inbox!
Your level is currently
If the level is below 70 and you are experiencing symptoms such as shaking, sweating or difficulty thinking, you will need to raise the number immediately. A quick solution is to eat a few pieces of hard candy or 1 tablespoon of sugar or honey. Recheck your numbers again in 15 minutes to see if the number has gone up. If not, repeat the steps above or call your doctor.
People who experience hypoglycemia several times in a week should call their health care provider. It's important to monitor your levels each day so you can make sure your numbers are within the range. If you are pregnant always consult with your health care provider.
Congratulations on taking steps to manage your health.
However, it's important to continue to track your numbers so that you can make lifestyle changes if needed. If you are pregnant always consult with your physician.
Your level is high if this reading was taken before eating. Aim for 70-130 before meals and less than 180 two hours after meals.
Even if your number is high, it's not too late for you to take control of your health and lower your blood sugar.
One of the first steps is to monitor your levels each day. If you are pregnant always consult with your physician.
Thank you for signing up for the WebMD Diabetes Newsletter!
You'll find tips and tricks as well as the latest news and research on Diabetes.
Did You Know Your Lifestyle Choices
Affect Your Blood Sugar?
Use the Blood Glucose Tracker to monitor
how well you manage your blood sugar over time.